Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 50, NWS Miami, FL

May 29, 2006Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 29, 2006, 4:14 PM EDT for Broward County, Florida. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2006, 4:14 PM EDT (20:14 UTC)
Expired
May 29, 2006, 4:45 PM EDT
In force
31 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:29 PM EDTHAIL 0.75Davie, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 292015
SVRMFL
FLC011-292045-
/O.NEW.KMFL.SV.W.0050.060529T2014Z-060529T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
414 PM EDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 445 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PEMBROKE PINES...AND MOVING SOUTH AT 5 MPH.

* THE STORM WILL AFFECT...
  SOUTHWEST RANCHES
  PEMBROKE PINES
  MIRAMAR


SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND 
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE.

LAT...LON 2611 8025 2614 8045 2597 8049 2598 8028

$$
1 follow-up statement
718 
WWUS52 KMFL 292029
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
428 PM EDT MON MAY 29 2006

FLC011-292045-
/O.CON.KMFL.SV.W.0050.000000T0000Z-060529T2045Z/
BROWARD FL-
428 PM EDT MON MAY 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTH CENTRAL BROWARD COUNTY...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER THE WESTERN AREAS OF PEMBROKE 
PINES...MOVING SOUTH AT 5 MPH.


FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 2611 8025 2614 8045 2597 8049 2598 8028

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:57 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 29, 1:57 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
157 PM EDT MON MAY 29 2006

.DISCUSSION...WATER VAPOR IMAGERY IS SHOWING A CUTOFF UPPER LOW PRESSURE SYSTEM
NORTHEAST OF THE BAHAMAS...WITH A RIDGE OF HIGH PRESSURE CENTERED
OVER THE CAROLINAS. THIS IS RESULTING IN DRIER NORTHEAST FLOW OVER
THE PENINSULA. MOST OF THE DEEP LAYER MOISTURE HAS BEEN SHUNTED
SOUTHWEST WARD...WITH THE PRECIPITABLE WATER VALUES ALONG THE FLORIDA
WEST COAST SLIGHTLY HIGHER THAN OVER EASTERN AREAS. VISIBLE IMAGERY
AND SURFACE DATA SHOW A WEAK TROUGH OVER THE SOUTHERN TIP OF THE
PENINSULA. SEA BREEZE COVERGENCE WILL ALLOW FOR SCATTERED CONVECTION
OVER MAINLY INTERIOR AREAS THIS AFTERNOON...QUIETING DOWN THROUGH
THE EARLY EVENING. OVERNIGHT LOWS NEAR CLIMO NORMS...IN AGREEMENT
WITH GUIDANCE.

.TUESDAY THROUGH THURSDAY...THE RIDGE OVER THE EASTERN U.S. WILL
FLATTEN AND SHIFT SOUTH AHEAD OF A SHORT WAVE TROUGH LIFTING OUT
INTO THE GREAT LAKES AREA...PUSHING THE CUTOFF LOW SOUTH THROUGH
WEDNESDAY. THE GFS AND NAM DISAGREE FROM HERE ON HOW TO HANDLE THE
LOW. THE GFS HAS BEEN CONSISTENTLY ERODING THE HIGH...AND OPENING UP
THE LOW AS ITS DRAWN NORTHWARD INTO THE MAIN TROUGH. THIS IN TURN
ALLOWS RIDGING IN THE LOW LEVELS TO BUILD OVER THE WESTERN ATLANTIC
AND SOUTH FLORIDA WITH A WEAK TROUGH STALLING OVER NORTH FLORIDA
THROUGH THE WEEKEND. THE NAM SEEMS TO KEEP ENOUGH OF THE RIDGE
INTACT THROUGH LATE WEDNESDAY TO HOLD THE LOW TO THE SOUTH. WILL
CONTINUE WITH THE GFS SOLUTION WITH A RIDGE BUILDING BY LATE WEEK.
EAST FLOW WILL MEAN WARMER TEMPERATURES ALONG INTERIOR AND WEST
COAST. THE EAST FLOW WILL ALSO FAVOR SCATTERED CONVECTION OVER
WESTERN INTERIOR AREAS...POSSIBLE AS FAR AS THE WEST COAST ON
THURSDAY AS THE RIDGE BUILDS IN.

FOR FRIDAY AND NEXT WEEKEND...WINDS WILL SHIFT MORE SOUTHWEST BY
FRIDAY...WARMING WEEKEND TEMPS AND FAVORING SCATTERED CONVECTION ON
THE EAST COAST. TEMPERATURES WILL REMAIN NEAR WARM CLIMO NORMALS IN
THE UPPER 80S TO LOWER 90S...WITH MID 90S OVER RURAL INTERIOR AREAS.

&&

.MARINE...GENERALLY LIGHT EAST FLOW INTO FRIDAY AS THE TROUGH LIFTS
OUT AND THE RIDGE BUILDS IN. WINDS WILL THEN VEER MORE SOUTHWEST AS
RIDGE AXIS SLIPS SOUTH AHEAD OF WEAK FRONT PUSHING INTO NORTH
FLORIDA...AND AS SURFACE RIDGE BUILDS OVER EASTERN GULF OF MEXICO.

&&

.FIRE WEATHER...WARM TEMPERATURES OVER INTERIOR AREAS ARE THE MAIN
CONCERN WITH REGARD TO AFTERNOON RHS OVER THE NEXT SEVERAL DAYS.
HOWEVER...SURFACE DEW POINTS SHOULD BE HIGH ENOUGH TO KEEP RHS
ABOVE THRESHOLDS. LOOK FOR LIGHT EASTERLY TRANSPORT WINDS AND
AVERAGE DISPERSION VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  86  73  87 /  15  30  25  60
FORT LAUDERDALE  75  86  75  87 /  25  30  25  55
MIAMI            75  88  75  88 /  25  30  25  55
NAPLES           72  89  71  88 /  15  20  20  45

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

56
Hazardous weather outlook, May 29, 11:48 AM EDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1148 AM EDT MON MAY 29 2006

FLZ063-066>075-301000-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN- WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1148 AM EDT MON MAY 29 2006

...SCATTERED STORMS INTERIOR AREAS THIS AFTERNOON INTO THIS EVENING...
...ISOLATED STORMS COASTAL AREAS THIS AFTERNOON INTO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: THE EAST AND WEST COAST SEA BREEZES SHOULD DEVELOP
THIS AFTERNOON AND PUSH INTO THE INLAND AREAS OF SOUTH FLORIDA.
ISOLATED THUNDERSTORMS SHOULD DEVELOP ALONG THE SEA BREEZES AND
BECOME MORE SCATTERED IN NATURE OVER THE INTERIOR AREAS THIS
AFTERNOON INTO THIS EVENING. ANY STORMS THAT DO DEVELOP WILL HAVE
WIND GUSTS UP TO 40 MPH...CLOUD TO GROUND LIGHTNING
STRIKES...SMALL HAIL...AND LOCALLY HEAVY RAINFALL.

HAIL: THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON INTO THIS
EVENING WILL BE CAPABLE OF TAPPING INTO THE DRY AIR ALOFT.
THEREFORE...THE THERE COULD BE SOME SMALL HAIL WITH THE
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING...ESPECIALLY OVER
THE INTERIOR AREAS OF SOUTH FLORIDA.

FLOODING: THE STEERING FLOW WILL BE LIGHT TODAY ACROSS SOUTH
FLORIDA ALLOWING FOR THE STORMS TO MOVE SLOWLY. THIS WILL LEAD TO
PONDING OF WATER ON THE ROADWAYS AND POORLY DRAINED LOCATIONS IN
THE HEAVIEST STORMS THIS AFTERNOON INTO EARLY THIS EVENING.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

BAXTER

In the hours before

Special weather statement, May 29, 1:52 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
152 PM EDT MON MAY 29 2006

FLZ071-072-291845-
BROWARD METROPOLITAN-WESTERN BROWARD-
152 PM EDT MON MAY 29 2006

...STRONG THUNDERSTORM OVER CENTRAL BROWARD COUNTY...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST SOUTH OF MILE MARKER 30 ON ALLIGATOR ALLEY
MOVING SLOWLY TO THE SOUTH. THIS STORM WILL AFFECT THE EVERGLADES OF
BROWARD COUNTY WEST US 27.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. THIS STORM CAN ALSO PRODUCE PEA TO
DIME SIZE HAIL AND HEAVY RAINFALL. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES BY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER
Special weather statement, May 29, 2:02 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
202 PM EDT MON MAY 29 2006

FLZ067-068-072-291900-
BROWARD METROPOLITAN-PALM BEACH EASTERN-PALM BEACH WESTERN-
202 PM EDT MON MAY 29 2006

...STRONG THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL AND
NORTHERN BROWARD COUNTIES...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
BOCA RATON TO PAHOKEE...MOVING SOUTH AT 10 TO 15 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED BY THE STRONG STORMS ARE LION COUNTRY
SAFARI...WELLINGTON...AND BOCA WEST IN PALM BEACH COUNTY...AND IN
BROWARD COUNTY PARKLAND...CORAL SPRINGS...AND MARGATE.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. THESE STORMS CAN ALSO PRODUCE PEA TO
DIME SIZE HAIL...AND RAINFALL AMOUNTS UP TO 2 INCHES. SEEK SHELTER
IN A SAFE BUILDING UNTIL THESE STORMS HAVE PASSED BY.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS IF THESE STORMS BECOME
ANY STRONGER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER
Special weather statement, May 29, 3:57 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
357 PM EDT MON MAY 29 2006

FLZ069-070-292030-
EASTERN COLLIER-WESTERN COLLIER-
357 PM EDT MON MAY 29 2006

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
MILES CITY TO SOUTH NAPLES...OR ALONG A LINE EXTENDING FROM 13 MILES
NORTHWEST OF OCHOPEE TO NAPLES...MOVING SOUTH AT 20 MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

BD

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:45 PM EDTSevere Thunderstorm WarningMFLPalm Beach37 min
May 29, 4:24 PM EDTSevere Thunderstorm WarningMFLCollier26 min
May 29, 4:40 PM EDTSpecial Marine WarningMFL35 min
May 29, 6:07 PM EDTSpecial Marine WarningMFL38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.